Hail, San Luis Obispo
- When
- March 6, 3:30 PM PST
- Where
- San Luis Obispo County, Santa Margarita
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.383, -120.617
A severe thunderstorm produced dime size hail in the community of Santa Margarita.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOX wrote it up.
A severe thunderstorm produced dime size hail in the community of Santa Margarita.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Mar 6, 2:00 PM PST, 1 hour 30 minutes earlier.
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
200 PM PST TUE MAR 6 2001
THE UPPER LOW CONTINUES TO SPIN IN PLACE WITH BANDS OF SHOWERS ROTATING
AROUND IT. MODELS KEEP WANTING TO BRING IT INLAND BUT IT IS RELUCTANT
TO DO SO. UNTIL IT DOES MOVE EAST, THE WHOLE CWA WILL BE UNDER A THREAT
OF SHOWERS AND POSSIBLE THUNDERSTORMS. FOR NOW WILL ASSUME THAT THE LOW
WILL FINALLY MAKE THE MOVE EAST TONIGHT AND EARLY WEDNESDAY, BUT I
COULD EASILY SEE THIS SAME SCENARIO REPEATING ITSELF WEDNESDAY
AFTERNOON. WILL GO WITH A DECREASING CHANCE OF SHOWERS AND
THUNDERSTORMS OVERNIGHT AND A SLIGHT CHANCE OF LINGERING SHOWERS
WEDNESDAY MORNING. I DONT EXPECT SIGNIFICANT RAINFALL TOTALS TONIGHT,
BUT CONVECTIVE ACTIVITY COULD DROP HEAVIER AMOUNTS IN SHORT PERIODS OF
TIME. WILL GO AHEAD AND LET THE FLOOD WATCH RUN ITS COURSE UNTIL 4 PM
TODAY AND PROBABLY CAN BE LET GO AT THAT TIME. SANTA YNEZ RIVER IS
STILL WELL ABOVE FLOOD STAGE, BUT WILL BE RECEEDING AND I DONT EXPECT
PRECIP AMOUNTS TO GENERATE FURTHER PROBLEMS.
WE ARE HOPING FOR A DRY DAY WEDNESDAY, THOUGH EVEN IF THE LOW DOES MOVE
EAST OVERNIGHT, LA COUNTY MOUNTAINS WILL BE UNDER A NORTHERLY FLOW AND
THIS COULD BRING A THREAT OF SHOWERS DURING THE AFTERNOON. NOTHING
SIGNIFICANT AND SNOW LEVELS WILL STILL BE QUITE HIGH. WILL JUST KEEP A
HIGHER CHANCE OF PRECIP THERE THROUGH THE DAY.
THURSDAY LOOKS PLEASANT AND MILD BEFORE THE NEXT SYSTEM APPROACHES
FRIDAY. 12Z AVN WAS A LITTLE SLOWER THAN THE 00Z MRF, BUT DOES INDICATE
A PRETTY DEEP LOW MOVING OVER POINT CONCEPTION AND DOWN INTO THE LA
AREA LATE FRIDAY AND SATURDAY. MOISTURE IS A LITTLE MORE LIMITED AND
LOW LVL FLOW IS MUCH MORE WESTERLY RATHER THAN SOUTHERLY, BUT IT DOES
LOOK LIKE IT WILL BRING A DECENT CHANCE OF RAIN TO THE AREA. THE MAIN
CONCERN THOUGH IS WHETHER IT WILL MOVE EVEN SLOWER OR CUT OFF FURTHER
OFFSHORE, DELAYING PRECIP INTO OUR AREA. FOR NOW, WILL CONTINUE THE
CHANCE OF SHOWERS FOR THE WEEKEND. THIS ONE ALSO LOOKS QUITE A BIT
COLDER THAN OUR PRESENT STORM AND THIS SHOULD BRING SNOW TO MUCH LOWER
ELEVATIONS.
LAX 8200. WOFFORD
.LAX...FLOOD WARNING FOR THE SANTA YNEZ RIVER...SEE LAXFLWLAX/LAXFLSLAX
FLOOD WATCH...SEE LAXFLSLAX.
WINTER WEATHER ADVISORY...SEE LAXWSWLAX.
SMALL CRAFT ADVISORY...SEE LAXCWFLAX.CAZ034>041-044>047-051>054-059-088-061815- SPECIAL WEATHER STATEMENT...CORRECTION... NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD 912 AM PST TUE MAR 6 2001 THE PREVIOUS ISSUANCE OF A PRELIMINARY RAINFALL TOTALS WAS SENT IN ERROR AND CONTAINED INACCURATE DATA. AN UPDATED PRELIMINARY RAINFALL TOTALS SPECIAL WEATHER STATEMENT WILL BE TRANSMITTED PRIOR TO NOON TODAY BY THE NATIONAL WEATHER SERVICE IN OXNARD. MCCLUNG
CAZ035-036-038>041-044>047-052>054-059-088-061830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD 1000 AM PST TUE MAR 6 2001 ...SUMMARY OF ALL NON-ROUTINE PRODUCTS ISSUED FOR SAN LUIS OBISPO...SANTA BARBARA...VENTURA...AND LOS ANGELES COUNTIES... ...LOS ANGELES COUNTY... WINTER WEATHER ADVISORY FOR THE MOUNTAINS UNTIL 300 PM. ...VENTURA COUNTY... WINTER WEATHER ADVISORY FOR THE MOUNTAINS UNTIL 300 PM. ...SANTA BARBARA COUNTY... RIVER FLOOD WARNING THROUGH TODAY FOR SANTA YNEZ RIVER. FLOOD ADVISORY FOR MINOR FLOODING THROUGH NOON FOR SOUTHERN PORTION. FLOOD WATCH FOR POTENTIALLY SIGNIFICANT FLOODING THROUGH 4 PM FOR SOUTHERN PORTION. MOYER
CAZ035-036-038>041-044>047-052>054-059-088-062030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD 1205 PM PST TUE MAR 6 2001 ...SUMMARY OF ALL NON-ROUTINE PRODUCTS ISSUED FOR SAN LUIS OBISPO...SANTA BARBARA...VENTURA...AND LOS ANGELES COUNTIES... ...LOS ANGELES COUNTY... WINTER WEATHER ADVISORY FOR THE MOUNTAINS UNTIL 300 PM. ...VENTURA COUNTY... WINTER WEATHER ADVISORY FOR THE MOUNTAINS UNTIL 300 PM. ...SANTA BARBARA COUNTY... RIVER FLOOD WARNING THROUGH TODAY FOR SANTA YNEZ RIVER. FLOOD WATCH FOR POTENTIALLY SIGNIFICANT FLOODING THROUGH 4 PM FOR SOUTHERN PORTION. THIS WILL BE THE LAST SUMMARY OF NON-ROUTINE PRODUCTS UNLEwSS CONDITIONS WARRANT THE ISSUANCE OF ADDITIONAL PRODUCTS. MOYER
CAZ034>041-044>047-051>054-059-088-062100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD 1225 PM PST TUE MAR 06 2001 ...PRELIMINARY RAINFALL TOTALS... THE FOLLOWING ARE PRELIMINARY RAINFALL TOTALS IN INCHES FOR THE LAST 48 HOURS AS OF 11AM PST MARCH 6TH SAN LUIS OBISPO COUNTY COAST AND COASTAL VALLEYS PASO ROBLES................. 3.50 SAN LUIS OBISPO............. 3.52 SANTA ROSA CK @ CAMBRIA..... 2.17 LOS OSOS LANDFILL........... 3.31 DAVIS PEAK.................. 3.11 NIPOMO...................... 4.06 OCEANO...................... 3.62 MORRO BAY................... 1.87 SAN LUIS HARBOR............. 2.49 SAN LUIS OBISPO CENTRAL VALLEYS AND MOUNTAINS NACIMIENTO R NR BRYSON...... 3.07 SAN ANTONIO DAM............. 1.77 ROCKY BUTTE................. 3.58 LAS TABLAS.................. 1.82 UPPER TORRO CK RD........... 3.58 SANTA MARGARITA............. 5.00 SALINAS DAM................. 3.43 LOPEZ REC AREA.............. 5.75 BALD MTN.................... 2.99 SHELL PEAK.................. 3.15 SAN LUIS OBISPO EASTERN VALLEYS AND MOUNTAINS CAMP ROBERTS................ 1.69 HOG CYN..................... 3.58 ESTRELLA R @ ESTRELLA....... 3.74 SHANDON..................... 3.35 ATASCADERO.................. 3.58 BLACK MTN................... 4.40 LA PANZA.................... 2.24 CARRIZO PLAIN............... 2.39 SANTA BARBARA COUNTY NORTH COAST AND VALLEYS SANTA MARIA................. 3.62 TWITCHELL DAM............... 2.60 SUDDEN PEAK................. 4.25 LOS ALAMOS.................. 5.35 BUELLTON MAINT YD........... 7.60 CUYAMA FS................... 2.52 CACHUMA DAM................. 7.99 CELITE...................... 8.03 LOS PRIETOS................. 11.69 SANTA BARBARA COUNTY SOUTH COAST SANTA BARBARA ARPT.......... 5.93 GOLETA - SC GAS............. 6.50 MARIA YGNACIO RIDGE......... 7.48 MT. CALVARY................. 4.72 SANTA BARBARA FCD........... 5.20 CARPINTERIA FS.............. 4.84 EDISON TRAIL................ 5.98 GOLETA FS 14............... 6.97 MONTECITO................... 7.88 SANTA BARBARA ISLD.......... 2.79 SANTA BARBARA COUNTY MOUNTAINS AND FOOTHILLS JUNCAL DAM.................. 5.83 FIGUEROA MTN................ 4.06 REFUGIO PASS................ 10.67 SANTA BARBARA POTRERO....... 5.67 SAN MARCOS PASS............. 13.31 GIBRALTAR DAM............... 13.15 LA CUMBRE PEAK.............. 10.71 SAN ANTONIO RIDGE........... 5.79 VENTURA COUNTY COAST POINT MUGU.................. 5.40 OXNARD NWS.................. 3.81 LEO CARILLO................. 3.97 EL RIO...................... 4.02 LA CONCHITA................. 5.31 LAS POSAS RESERVOIR......... 2.83 CONEJO CK ABV HWY 101....... 2.91 LAS POSAS HILLS............. 2.87 SOUTH MTN W................. 4.92 VENTURA COUNTY WESTERN VALLEYS COYOTE CK NR OAK VIEW....... 11.57 VENTURA R NR MEINERS OAKS... 7.20 MATILIJA DAM................ 5.39 N FK MATILIJA CK............ 6.89 STEWART CYN................. 7.80 LK CASITAS @ DAM............ 7.80 CANADA LARGA................ 9.92 FAGAN CYN EAST.............. 5.63 SANTA PAULA CK.............. 10.12 SOUTH MTN E................. 4.49 OJAI........................ 8.69 MATILIJIA DAM............... 6.90 VENTURA COUNTY EASTERN VALLEYS SESPE CK NR FILLMORE........ 3.11 SANTA CLARA @ PIRU.......... 2.70 MOORPARK COLLEGE............ 3.03 LANG RH..................... 5.24 SYCAMORE CYN DAM............ 5.71 BELL CYN D.B................ 4.65 ROCKY PEAK.................. 3.70 ARROYO SIMI................. 3.78 CIRCLE X RH................. 5.94 CHEESEBORO.................. 3.13 VENTURA COUNTY MOUNTAINS APACHE CYN.................. 3.19 LOCKWOOD VLY YARD........... 5.91 CHORRO GRANDE............... 12.64 ORTEGA HILL................. 7.52 MATILIJA CYN UPPER.......... 14.57 WHITE LEDGE PEAK............ 7.56 TOMMYS CK.................. 17.80 NORDHOFF RIDGE.............. 6.61 SISAR PEAK.................. 11.97 SYCAMORE CYN................ 8.27 LAST CHANCE................. 5.31 CHUCHUPATE.................. 5.73 HOPPER MOUNTAIN............. 5.24 LA GRANADA MTN.............. 10.55 SULPHUR MOUNTAIN............ 9.65 OLD MAN MTN................. 22.72 ROSE VLY RAWS............... 9.37 LOS ANGELES COUNTY METROPOLITAN AREAS DOWNTOWN LA................. 1.16 LONG BEACH.................. 0.21 SANTA MONICA ARPT........... 1.51 MONTE NIDO FS............... 4.69 BIG ROCK MESA............... 3.15 BALLONA CK @ SAWTELLE....... 1.26 BEVERLY HILLS............... 1.93 HOLLYWOOD RSVR.............. 1.42 COMPTON CK @ GREENLEAF...... 0.78 PT VICENTE LIGHTHOUSE....... 1.46 LA MIRADA - STANDARD OIL CO. 0.35 LA HABRA HEIGHTS............ 0.31 CATALINA ISLD............... 1.22 SAN CLEMENTE ISLD........... 1.15 LOS ANGELES COUNTY...SAN FERNANDO AND SANTA CLARITA VALLEYS VAN NUYS.................... 1.39 AGOURA...................... 6.34 CHATSWORTH RSVR............. 2.43 CANOGA PK................... 1.69 SEPULVEDA DAM............... 2.40 PACOIMA DAM................. 2.52 HANSEN DAM.................. 1.84 SCHOOLHOUSE D.B............. 2.01 SAUGUS...................... 1.10 DEL VALLE................... 1.93 LOS ANGELES COUNTY...SAN GABRIEL VALLEY EAGLE ROCK RSVR............. 0.75 SIGNAL HILL - CITY HALL..... 0.35 SAN GABRIEL R @ VLY......... 0.24 EATON DAM................... 0.98 WALNUT CK S.B............... 0.55 PUDDINGSTONE DIV............ 0.43 SANTA FE DAM................ 0.54 LOS ANGELES COUNTY MOUNTAINS AND FOOTHILLS MOUNT WILSON................ 3.03 PACOIMA DAM................. 2.52 HAINES CYN.................. 2.48 SANTA ANITA DAM............. 0.87 SAN DIMAS DAM............... 0.51 LIVE OAK DAM................ 1.18 OPIDS CAMP.................. 3.27 SIERRA MADRE MAINT YARD..... 0.72 CRYSTAL LK F.S.............. 1.59 SAN ANTONIO DAM............. 0.50 CHILAO...................... 1.42 SNOW REPORTS MT. BALDY @ 7800............ 4 INCHES MT. WILSON.................. 2 INCHES ROCKWELL/KAPLAN
The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2001Every state in 2001This day in weather historyWarnings in California, March 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5236406.